COPD patients who treat acute exacerbations with the antibiotic clarithromycin could be at higher risk for cardiovascular events, according to investigators at the University of Dundee in Dundee, Scotland. Longer durations of the drug, which is also commonly used to treat community acquired pneumonia (CAP) and other lower respiratory tract infections, were associated with more cardiovascular events.
For COPD patients, there was also a significant association between clarithromycin use and cardiovascular mortality, but not all cause mortality. No such association was identified in those treated for CAP.
Investigators analyzed data on 1,343 patients admitted to the hospital with acute exacerbations of COPD and 1,631 patients admitted with CAP. Any participant who received at least one dose of clarithromycin was identified as a macrolide user.
After adjusting for other factors, 26% of macrolide users with COPD experienced at least one cardiovascular event over the next year, compared to 18% of COPD patients who did not get the antibiotic. The macolide users were also at increased risk for acute coronary syndrome (severe angina attacks or heart attacks). Among those given clarithromycin for CAP, 12% had at least one cardiovascular event, compared to 7% of those not on the drug. There was no increased risk of acute coronary syndrome in the CAP population.
The data also suggest that the increased risk may persist beyond the time when clarithromycin is stopped, according to researchers. They note the need for their findings to be “validated in other datasets before recommendations to change practice can be made.”